Hail, Larimer
- When
- July 3, 5:26 PM MST
- Where
- Larimer County, 6.84 mi ENE of Virginia Dale
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.990, -105.230
A severe thunderstorm produced large hail, up to ping pong size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to ping pong size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 349 PM MDT FRI JUL 3 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 349 PM MDT FRI JUL 3 2015 UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER SOUTHWESTERN UTAH...WITH A MODERATE NORTHWEST FLOW ALOFT OVER COLORADO. AT 14Z...THE RUC SHOWED A 60+KT JET MAX OVER EASTERN WYOMING. THE SURFACE GRADIENT BETWEEN HIGH PRESSURE OVER THE GREAT PLAINS AND LOW PRESSURE OVER UTAH WILL PRODUCE LIGHT EAST TO SOUTHEAST WINDS ACROSS THE PLAINS THIS AFTERNOON AND EVENING. DEWPOINTS ON THE PLAINS AT 15Z RANGED FROM THE MID 50S TO THE LOW 60S. THE GFS AND RUC SHOW SOME DRIER AIR MIXING DOWN BY 00Z WITH DEWPOINTS DROPPING INTO THE 40S IN DENVER...WHILE THE NAM KEEPS THE DEWPOINTS IN THE UPPER 50S. I THINK THE NAM IS TOO HIGH AND THE GFS AND RUC ARE TOO LOW. THEREFORE...I WILL TAKE A COMPROMISE BETWEEN THE MODELS WITH DEWPOINTS IN THE LOW 50S. THE GFS...NAM AND ALL OF THE HIGH RESOLUTION MODELS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND HIGHER FOOTHILLS LATER THIS AFTERNOON...WITH ISOLATED ACTIVITY OVER THE PLAINS. THE ACTIVITY SEEMS TO SHIFT INTO MOUNTAINS SOUTH OF I-70...SOUTHERN FOOTHILLS AND PALMER DIVIDE THIS EVENING. THERE IS ENOUGH SHEAR AND MOISTURE AROUND COMBINED WITH THE UPPER LEVEL JET TO PRODUCE ONE OR TWO SEVERE STORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING. SPC HAS A SLIGHT RISK OF SEVERE STORMS ACROSS LINCOLN AND EASTERN ELBERT COUNTIES...WITH A MARGINAL RISK ACROSS MUCH OF THE REMAINDER OF THE CWA. WITH PW'S AROUND AN INCH...WE COULD ALSO SEE LOCALLY HEAVY RAINFALL. HOWEVER...THE STORMS SHOULD HAVE GOOD MOVEMENT WHICH SHOULD KEEP THE FLASH FLOODING THREAT LOW. ON SATURDAY...THE UPPER LOW SHIFTS INTO SOUTHERN NEW MEXICO...WITH A MORE WESTERLY FLOW ALOFT OVER COLORADO. ALL THE MODELS SHOW 700 MB TEMPERATURES ON SATURDAY 3 TO 4 DEGREES WARMER...THEREFORE THE FOURTH OF JULY LOOKS TO BE HOT WITH TEMPERATURES IN THE 90S. ISOLATED TO SCATTERED THUNDERSTORMS STILL LOOK POSSIBLE MOST NUMEROUS FROM PARK COUNTY EASTWARD ACROSS THE SOUTHERN FOOTHILLS AND PALMER DIVIDE. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 349 PM MDT FRI JUL 3 2015 WARMER AND DRIER AIR WILL MOVE OVER COLORADO SUNDAY BRINGING WARMER TEMPERATURES. STILL ENOUGH LOW LEVEL MOISTURE FOR DIURNALLY DRIVEN STORMS. A COLD FRONT WILL MOVE THROUGH IN THE LATE AFTERNOON AND EVENING THAT WILL LIKELY FOCUS THE STORM ACTIVITY. COOLER AND STILL MOIST AIR WILL MOVE IN BEHIND THE FRONT...WHILE AN AREA OF LIFT ASSOCIATED WITH AN UPPER LEVEL TROUGH ALSO MOVES THROUGH OVERNIGHT. THIS COULD KEEP SHOWERS AND A FEW STORMS GOING THROUGH THE NIGHT. FOR MONDAY LOW LEVELS WILL BE CAPPED MUCH OF THE DAY UNDER THE COOLER AIR AND LIKELY CLOUD COVER. MAIN THREAT OF STORMS WILL BE IN THE MOUNTAINS...THOUGH STILL SOME CHANCE ON THE PLAINS LATE IN THE DAY. STORMS COULD BE SLOWER MOVING ON THIS DAY WITH LIGHTER WINDS ALOFT AND UPSLOPE...INTERFACE BETWEEN THE LOW LEVEL AIR AND THE WARMER MOUNTAIN AIR...THE EAST SLOPES OF THE FRONT RANGE...WOULD BE THE LIKELY TROUBLE SPOT BUT THE LOW LEVEL AIR WILL PROBABLY BE TOO COOL TO CREATE STRONG STORMS. TUESDAY WILL BE A SIMILAR SITUATION BUT LESS OF ALL OF THAT AS THE AIRMASS STARTS TO WARM AND DRY A BIT AND THERE WILL BE A BIT MORE FLOW ALOFT. THE END OF THE WEEK LOOKS WARMER AND DRIER AGAIN. SOME DISCREPANCIES ON THE STRENGTH AND POSITION OF RIDGING DOWNSTREAM FROM A WEST COAST TROUGH...BUT GENERAL AGREEMENT ON A DRY WSW FLOW. THERE COULD BE A SWEET SPOT WHERE IT IS WARM ENOUGH BUT STILL MOIST ENOUGH FOR AN ACTIVE DAY...MOST LIKELY WEDNESDAY. STILL SOME THREAT OF STORMS AFTER THAT WITH SOME LOW LEVEL MOISTURE BUT THE WARMTH ALOFT WILL LIKELY CAP IT...WILL GO FOR A PRETTY LOW KEY CONVECTIVE FORECAST ON THURSDAY AND FRIDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 349 PM MDT FRI JUL 3 2015 LIGHT WINDS WILL CONTINUE ACROSS THE REGION THROUGH THE PERIOD...WITH THE EXCEPTION OF SOME GUSTY WINDS ASSOCIATED WITH STORMS FROM 23Z TODAY THROUGH 02Z ON THE 4TH. && .HYDROLOGY... ISSUED AT 349 PM MDT FRI JUL 3 2015 ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING...MOST NUMEROUS OVER THE MOUNTAINS...SOUTHERN FOOTHILLS AND PALMER DIVIDE. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. THE STORMS WILL BE MOVING AT A PRETTY GOOD CLIP...THEREFORE THE FLASH FLOOD THREAT WILL REMAIN LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JK LONG TERM...GIMMESTAD AVIATION...JK HYDROLOGY...JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1101 AM MDT FRI JUL 3 2015 COZ030>051-041715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AND STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING AS THE AIRMASS DESTABILIZES. THE STORMS WILL BE MOST NUMEROUS OVER THE MOUNTAINS...HIGHER FOOTHILLS AND PALMER DIVIDE. SUFFICIENT WIND SHEAR IN THE ATMOSPHERE MAY ALLOW ONE OR TWO STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL OF 1 INCH IN 30 MINUTES WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. MOST THUNDERSTORMS WILL COME TO AN END BY LATE EVENING...WITH THE EXCEPTION OF THE EASTERN PLAINS WHERE THUNDERSTORMS WITH BRIEF HEAVY RAIN AND SMALL HAIL MAY LINGER THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL BE HOTTER AND DRIER SATURDAY WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...AND ISOLATED THUNDERSTORMS ACROSS THE NORTHEAST PLAINS. HIGH TEMPERATURES OVER THE HOLIDAY WEEKEND WILL CLIMB BACK TO AROUND 90 ACROSS THE PLAINS AND I-25 CORRIDOR. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY THROUGH MONDAY AS A SYSTEM PUSHES ACROSS NORTHERN COLORADO...BRINGING COOLER AND WETTER WEATHER FOR EARLY NEXT WEEK. DRIER AND WARMER CONDITIONS WILL RETURN BY THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ANY REPORTS OF HEAVY RAIN...HAIL GREATER THAN ONE HALF INCH IN DIAMETER...OR HIGH WINDS WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 448 PM MDT FRI JUL 3 2015 COZ037-032315- CENTRAL AND SOUTHEAST PARK COUNTY CO- 448 PM MDT FRI JUL 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 515 PM MDT... AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HARTSEL...OR 48 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILKERSON PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3888 10571 3910 10581 3917 10561 3897 10548 TIME...MOT...LOC 2248Z 323DEG 11KT 3904 10569 RPK
The Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592566.